Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jul 21, 2021, 6:38 PM MDT for Granite County, Montana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2021, 6:38 PM MDT (00:38 UTC)
- Expired
- Jul 21, 2021, 7:00 PM MDT
- In force
- 22 min
- Issued by
- NWS Missoula, MT
County Granite County, MT
The radar
The Missoula radar (KMSX), 56 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2525 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
141 WWUS85 KMSO 220038 SPSMSO Special Weather Statement National Weather Service Missoula MT 638 PM MDT Wed Jul 21 2021 MTZ006-007-043-220100- Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT- Potomac/Seeley Lake Region MT- 638 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA... NORTHWESTERN GRANITE AND WEST CENTRAL POWELL COUNTIES UNTIL 700 PM MDT... At 637 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles west of Drummond, moving northeast at 45 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Garnet, Nimrod, Quigley and Bearmouth. LAT...LON 4650 11358 4663 11376 4694 11339 4680 11311 TIME...MOT...LOC 0037Z 222DEG 40KT 4665 11352 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 21, 1:46 PM MDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 21, 1:46 PM MDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
146 PM MDT Wed Jul 21 2021
.DISCUSSION...Thunderstorms will occur today across much of
western Montana and portions of north central Idaho (namely Lemhi
County and along the Bitteroot/Clearwater mountain crest). Given
the amount of instability available in the atmosphere, storms
will grow quickly and could become quite strong, even possibly
severe, with damaging winds the most likely threat from the
strongest storms. Outflow wind gusts could top 50 mph directly
beneath one of the stronger storms, along with hail up to one
inch in diameter and plenty of lightning. That being said, the
probability of storms becoming severe is on the lower side, but
the impact could be substantial should one or two grow to the
point of becoming severe. Be aware of this potential through this
afternoon and evening, especially if you are outdoors and need to
take shelter quickly.
Storms will continue to move through western Montana and along the
Continental Divide this evening before shifting east of the Divide
after sunset, relieving the region of any remaining storm
activity. Breezy winds and drier conditions will occur on Thursday
for most of the region, however, isolated thunderstorms will be
possible across southwest Montana in the afternoon and evening.
Hot, dry, and windy will be the situation across all of the
Northern Rockies Friday as high pressure reestablishes itself.
Enhanced fire danger will exist, particularly across western
Montana where winds will be strongest and humidity will be driest.
Temperatures will rise into the 90s and remain there through the
weekend, giving way to another stretch of hot and dry weather
heading into next week.
&&
.AVIATION...Convection has begun to form across western Montana
and north central Idaho, with increasingly unstable atmospheric
conditions helping to initiate widespread thunderstorms now
through 22/0300Z. Storms could grow strong enough that they become
severe, producing winds up to 40 knots and hail up to one inch in
diameter. Outflow winds from nearby storms could also impact
aviation even if the storm is not directly over the terminal
itself.
While the probability of severe storms developing is low,
the impact could be great to aviation operations if a stronger
storm impacts area terminals. High resolution forecast models show
storm activity moving east of the Continental Divide after
22/0300Z, with drier conditions to follow on Thursday. Winds out
of the west-northwest will increase areawide around and after
22/1800Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Friday afternoon through Friday evening
Deerlodge/West Beaverhead...East Beaverhead.
Red Flag Warning from noon to 9 PM MDT Thursday Flathead/Glacier
Park...Salish and Kootenai Reservation.
ID...Red Flag Warning until 9 PM PDT this evening Palouse/Hells
Canyon.
&&In the hours before
Special weather statement, Jul 21, 5:33 PM MDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Missoula MT 533 PM MDT Wed Jul 21 2021 MTZ043-220000- Potomac/Seeley Lake Region MT- 533 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA COUNTY UNTIL 600 PM MDT... At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Seeley Lake, or 22 miles east of Missoula, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Potomac and Clearwater. LAT...LON 4686 11357 4691 11369 4708 11361 4700 11336 TIME...MOT...LOC 2333Z 209DEG 16KT 4696 11357
Special weather statement, Jul 21, 5:43 PM MDT, 55 minutes before
Special Weather Statement National Weather Service Missoula MT 543 PM MDT Wed Jul 21 2021 MTZ006-007-220000- Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT- 543 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEER LODGE... SOUTHEASTERN RAVALLI AND SOUTHEASTERN GRANITE COUNTIES UNTIL 600 PM MDT... At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles southwest of Philipsburg, or 24 miles west of Anaconda, moving northeast at 45 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Philipsburg, Georgetown and Porters Corner. LAT...LON 4591 11359 4605 11375 4638 11330 4613 11301 TIME...MOT...LOC 2342Z 233DEG 38KT 4606 11347
Special weather statement, Jul 21, 5:44 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Missoula MT 544 PM MDT Wed Jul 21 2021 MTZ007-043-220000- Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT- 544 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND WEST CENTRAL POWELL COUNTIES UNTIL 600 PM MDT... At 544 PM MDT, Doppler radar was tracking a strong thunderstorm over Seeley Lake, or 35 miles northeast of Missoula, moving northeast at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Seeley Lake. LAT...LON 4707 11336 4713 11356 4727 11350 4720 11322 TIME...MOT...LOC 2344Z 209DEG 14KT 4716 11342
Local storm report, Jul 21, 6:14 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
614 PM MDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 1 NW POTOMAC 46.89N 113.59W
07/21/2021 E1.00 INCH MISSOULA MT PUBLIC
&&Local storm report, Jul 21, 6:24 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
624 PM MDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL CLEARWATER 47.00N 113.37W
07/21/2021 E1.00 INCH MISSOULA MT PUBLIC
QUARTER-SIZED HAIL FELL FOR 3-5 MINUTES.
&&
PMSpecial weather statement, Jul 21, 6:38 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 638 PM MDT Wed Jul 21 2021 MTZ006-007-043-220100- Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT- Potomac/Seeley Lake Region MT- 638 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA... NORTHWESTERN GRANITE AND WEST CENTRAL POWELL COUNTIES UNTIL 700 PM MDT... At 637 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles west of Drummond, moving northeast at 45 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Garnet, Nimrod, Quigley and Bearmouth. LAT...LON 4650 11358 4663 11376 4694 11339 4680 11311 TIME...MOT...LOC 0037Z 222DEG 40KT 4665 11352
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:01 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Powell | 29 min |
| Jul 21, 6:54 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Powell | 36 min |
| Jul 21, 7:20 PM MDT | Special Weather Statement | MSO | Granite | 25 min |
| Jul 21, 7:30 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Powell | 30 min |
| Jul 21, 7:51 PM MDT | Special Weather Statement | MSO | Powell | 9 min |
| Jul 21, 8:02 PM MDT | Special Weather Statement | MSO | Powell | 28 min |
| Jul 21, 9:04 PM MDT | Special Weather Statement | MSO | Granite | 41 min |
| Jul 21, 9:18 PM MDT | Severe Thunderstorm Warning | MSO | Granite | 27 min |
| Jul 21, 10:12 PM MDT | Special Weather Statement | MSO | Powell | 48 min |
| Jul 22, 1:32 PM MDT | Red Flag Warning | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more | 31 hr |
| Jul 22, 1:59 PM MDT | Special Weather Statement | MSO | 46 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.